Nitrofurantoin associated pulmonary fibrosis

Authors

  • Olayinka A. Ogundipe Department of Medicine of the Elderly, Royal Infirmary of Edinburgh, 51 Little France Crescent, Edinburgh, Scotland

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20202195

Keywords:

Adverse drug reaction, Causality, Interstitial lung diseases, Nitrofurantoin, Pharmacovigilance, Pulmonary fibrosis

Abstract

This report describes the case of an 83 years old woman presenting to hospital due to a fall, and acute confusion. On admission, she was diagnosed as having clinical and plain X-ray features of a pneumonia. Following treatment and recovery from the pneumonia, she was noted to have persistent clinical signs of bilateral lung crackles on auscultation. A high-resolution computerised tomography scan showed signs of interstitial lung disease consistent with pulmonary fibrosis. Of relevance was a medication history that indicated oral nitrofurantoin had been initiated in primary care for the long-term prophylaxis of recurrent urinary tract infections. Given the prolonged duration of use of ten years, we considered the possibility of this being an adverse drug reaction in the form of nitrofurantoin associated pulmonary fibrosis. This report also briefly reviews the relevant literature on nitrofurantoin associated pulmonary fibrosis and to promote objectivity in the pharmacovigilance related reporting. The report has been reviewed with the aid of two validated causality assessment systems.

Author Biography

Olayinka A. Ogundipe, Department of Medicine of the Elderly, Royal Infirmary of Edinburgh, 51 Little France Crescent, Edinburgh, Scotland

Consultant Physician

References

British National Formulary. National Institute for Health and Care Excellence. © NICE 2019. Available at: https://bnf.nice.org.uk/drug/nitrofuran toin.html. Accessed on 29 April 2020.

Syed H, Bachuwa G, Upadhaya S, Abed F. Nitrofurantoin-induced interstitial pneumonitis: albeit rare, should not be missed. BMJ Case Rep. 2016;10:1136.

Leao RN, Barreto P, Leao RR, Ribeiro JV. Nitrofurantoin: cause of DRESS syndrome. BMJ Case Rep; 2013.

Agarwal A, Agrawal A, Nathan K, Roy S. Rare adverse effect of a common drug: nitrofurantoin-induced ANCA-associated vasculitis. BMJ Case Rep; 2015.

Naranjo CA, Busto U, Sellers EM. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Busto U, Naranjo CA, Sellers EM. Comparison of two recently published algorithms to assess the probability of adverse drug reactions. Br J Clin Pharmacol. 1982;13(2):223-7.

Kramer MS, Leventhal JM, Hutchinson TA, Feinstein AR. An algorithm for the operational assessment of adverse drug reactions-I. Background, description, and instructions for use. JAMA. 1979;242(7):623-32.

The use of the WHO-UMC system for standardized case causality assessment. Uppsala Monitoring Centre. Available at: https://www.who.int/medic ines/areas/quality_safety/safety_efficacy/WHO causality_assessment.pdf. Accessed on 29 April 2020.

Yellow Card. © Crown Copyright 2019. Available at: https://yellowcard.mhra.gov.uk. Accessed on 29 April 2020.

Downloads

Published

2020-05-21

How to Cite

Ogundipe, O. A. (2020). Nitrofurantoin associated pulmonary fibrosis. International Journal of Basic & Clinical Pharmacology, 9(6), 985–990. https://doi.org/10.18203/2319-2003.ijbcp20202195

Issue

Section

Case Reports